Idaho, 2010

Hail and Damaging Wind in Idaho, August 9, 2010

August 9, 2010 · NWS BOI · 2 events in 2 counties and zones

A pair of upper level lows across the Pacific Northwest and Intermountain regions provided the needed instablility for severe afternoon convection over Southwest Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A pair of upper level lows across the Pacific Northwest and Intermountain regions provided the needed instablility for severe afternoon convection over Southwest Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 9, 2:00 PM MST, 3 hours earlier.

Area forecast discussion, Aug 9, 2:00 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
300 PM MDT MON AUG 9 2010

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...STORMS IN SOUTH CENTRAL
IDAHO HAVE BEEN OBSERVED ABUNDANT LIGHTNING PRODUCERS...50-90
STRIKES PER HOUR CWFA WIDE...AND BRIEF HEAVY RAINERS. IN THE 2 HRS
ENDING AT 239 PM FLECK SUMMIT COOLED 20F TO 49 DEGREES AND PICKED
UP 0.47 INCHES OF PRECIPITATION. WINDS GUSTED TO 27 MPH. STORMS
OVER BAKER COUNTY AND THE WEST CENTRAL MOUNTAINS ARE EXPECTED TO
BE LONGER LIVED AND HAVE HIGHER GUSTS AS THEY ARE IN A STRONGER
SHEARED ENVIRONMENT AS THE UPPER LOW DROPS INLAND OVER THE PACNW.
DYNAMIC FORCING WILL CONTINUE THROUGH THE SHORT TERM SO WILL
CONTINUE TO INCLUDE POTENTIAL FOR NOCTURNAL STORMS EACH NIGHT.
LARGE SCALE LOOKS TO COOL WITH APPROACHING LOW BUT CLOUD COVER AND
AFTERNOON CONVECTION WILL MODULATE TEMPERATURES AS WELL...WITH
COOLER HIGHS BY WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...COOL UPPER LEVEL LOW
STILL FORECAST TO MOVE OVER THE AREA WEDNESDAY NIGHT. HOWEVER...MOST
RECENT MODEL RUNS SHOWING SOME SIGNIFICANT DIFFERENCES /IN LOCATION/
FROM YESTERDAY/S RUNS. MODELS NOW PLACING THE UPPER LOW  CENTER OVER
THE ID-OR STATE LINE /VERSUS CENTRAL OREGON/ BY THURSDAY MORNING.
MAIN EFFECT WILL BE INCREASED CHANCES OF PRECIPITATION ACROSS
NORTHERN TERRAIN ON THURSDAY AND COOLER TEMPERATURES BOTH THURSDAY
AND FRIDAY. UPPER LOW PROGGED TO DIG EASTWARD LATE FRIDAY IN
RESPONSE TO AN HIGHLY AMPLIFIED RIDGE BUILDING OVER THE NORTH
PACIFIC. RIDGE AXIS TO SLOWLY SHIFT INLAND THROUGH THE BEGINNING OF
NEXT WEEK...FOR SIGNIFICANT WARMING/DRYING TREND SATURDAY THROUGH
MONDAY. FORECAST TEMPERATURES BELOW NORMAL THURSDAY-FRIDAY...NEAR
NORMAL SATURDAY...AND ABOVE NORMAL SUNDAY-MONDAY.

&&

.AVIATION...THUNDERSTORMS /BASES 9K TO 12K MSL...TOPS TO 45K FT MSL/
THROUGH 06Z TONIGHT. STORM COVERAGE TO BECOME SCATTERED OR GREATER
BY LATE AFTERNOON. MAIN THUNDERSTORM THREATS ARE BRIEF IFR
CONDITIONS IN HEAVY RAIN /MAINLY ID SITES/ AND ERRATIC OUTFLOW WINDS
/ALL SITES/. SURFACE WINDS WILL BE GENERALLY LIGHT...BUT DIRECTION
AND SPEED MAY SHIFT RAPIDLY IN THE VICINITY OF STORMS. AFTER 06Z...
SCT MVFR SHOWERS /AND ISOLD TSTMS/ ACROSS NORTHERN TERRAIN THROUGH
TUES MORNING.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT IDZ400-401-403-404-
     408-418-419.
     RED FLAG WARNING FROM 3 PM TUESDAY TO MIDNIGHT MDT TUESDAY NIGHT
     IDZ401-403.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...VM
LONG TERM....MT/LH
AVIATION.....MT
Hazardous weather outlook, Aug 9, 9:47 AM MST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
1047 AM MDT MON AUG 9 2010

IDZ011>016-028>030-033-ORZ062-101400-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-BAKER COUNTY-
1047 AM MDT MON AUG 9 2010 /947 AM PDT MON AUG 9 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO AND NORTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS...COMBINED WITH DRY FUELS...HAVE THE
POTENTIAL TO CREATE NUMEROUS FIRE STARTS. THUS...A RED FLAG
WARNING IS IN EFFECT THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGES TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ061-063-064-101400-
HARNEY COUNTY-MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
1047 AM MDT MON AUG 9 2010 /947 AM PDT MON AUG 9 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 9, 12:13 PM MST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
113 PM MDT MON AUG 9 2010

IDZ011-013-028-092000-
VALLEY ID-BOISE ID-ELMORE ID-CAMAS ID-
113 PM MDT MON AUG 9 2010

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CAMAS COUNTY IN CENTRAL IDAHO...
  NORTHEASTERN ELMORE COUNTY IN SOUTHWEST IDAHO...
  NORTHEASTERN BOISE COUNTY IN WEST CENTRAL IDAHO...
  AND SOUTH CENTRAL VALLEY COUNTY IN WEST CENTRAL IDAHO...

UNTIL 200 PM MDT.

AT 105 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTHEAST
OF LOWMAN TO 10 MILES EAST OF ANDERSON DAM...AND MOVING EAST AT 15
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
LOCAL HEAVY RAIN AND ABUNDANT FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  WARM SPRINGS GUARD STATION...
  ROCKY BAR...
  FEATHERVILLE...
  GRAHAM GUARD STATION...
  JAMES CREEK SUMMIT...
  BANNER SUMMIT...
  HILL CITY...
  GRAND JEAN...
  ATLANTA...
  AND BAUMGARTNER CAMPGROUND.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4323 11524 4434 11547 4439 11523 4434 11526
      4428 11516 4420 11515 4414 11500 4411 11502
      4407 11498 4404 11504 4400 11496 4386 11496
      4379 11483 4380 11471 4364 11464 4360 11466
      4357 11461 4342 11454
TIME...MOT...LOC 1911Z 255DEG 11KT 4428 11532 4335 11521

VM
Special weather statement, Aug 9, 1:06 PM MST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
206 PM MDT MON AUG 9 2010

IDZ013-028-092100-
ELMORE ID-CAMAS ID-
206 PM MDT MON AUG 9 2010

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CAMAS COUNTY IN CENTRAL IDAHO...
  AND EAST CENTRAL ELMORE COUNTY IN SOUTHWEST IDAHO...

UNTIL 300 PM MDT.

AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF CORRAL...MOVING NORTHEAST AT
15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  HILL CITY...
  CORRAL...
  SMOKY DOME...
  FAIRFIELD...
  SOLDIER...
  SOLDIER MOUNTAIN SKI AREA...
  AND CANNONBALL MOUNTAIN.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4325 11448 4318 11514 4337 11528 4374 11506
      4377 11471 4363 11465 4360 11466 4357 11462
TIME...MOT...LOC 2006Z 238DEG 14KT 4334 11510

VM
Special weather statement, Aug 9, 1:17 PM MST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
217 PM MDT MON AUG 9 2010

IDZ011-033-ORZ062-063-092100-
ADAMS ID-BAKER OR-WASHINGTON ID-MALHEUR OR-
217 PM MDT MON AUG 9 2010

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN BAKER COUNTY IN NORTHEAST OREGON...
  NORTH CENTRAL MALHEUR COUNTY IN SOUTHEAST OREGON...
  NORTHERN WASHINGTON COUNTY IN SOUTHWEST IDAHO...
  AND ADAMS COUNTY IN WEST CENTRAL IDAHO...

UNTIL 300 PM MDT/200 PM PDT/.

AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM SOUTHEAST BAKER COUNTY OREGON THROUGH
ADAMS COUNTY IDAHO...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
LOCAL HEAVY RAIN AND ABUNDANT FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  BROWNLEE GUARD STATION...
  CUDDY MOUNTAIN...
  SUMMERS POINT...
  PYRAMID POINT...
  GOODRICH...
  COUNCIL...
  FRUITVALE...
  GLENDALE...
  AND COUNCIL MOUNTAIN.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4468 11619 4430 11763 4468 11765 4504 11725
      4509 11714 4508 11680 4515 11674 4524 11672
      4527 11669 4526 11633
TIME...MOT...LOC 2015Z 259DEG 19KT 4475 11666

VM
Special weather statement, Aug 9, 3:45 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
445 PM MDT MON AUG 9 2010

IDZ011-033-ORZ062-092330-
ADAMS ID-BAKER OR-WASHINGTON ID-
445 PM MDT MON AUG 9 2010

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BAKER COUNTY IN NORTHEAST OREGON...
  NORTHWESTERN WASHINGTON COUNTY IN SOUTHWEST IDAHO...
  AND WEST CENTRAL ADAMS COUNTY IN WEST CENTRAL IDAHO...

UNTIL 530 PM MDT/430 PM PDT/.

AT 338 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 26 MILES NORTHEAST OF BROGAN...MOVING EAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THE THUNDERSTORM WILL BE NEAR...
  BIG LOOKOUT MOUNTAIN AND LITTLE LOOKOUT MOUNTAIN AROUND 345 PM
    PDT...
  SWEEDES LANDING AROUND 350 PM PDT...
  MCCHORD BUTTE AND RICHLAND AROUND 355 PM PDT...
  STURGILL PEAK AROUND 510 PM MDT...
  BROWNLEE GUARD STATION AND BROWNLEE DAM AROUND 425 PM PDT...
  CUDDY MOUNTAIN AND CAMBRIDGE AROUND 530 PM MDT.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4493 11687 4457 11663 4449 11731 4468 11742
TIME...MOT...LOC 2244Z 249DEG 27KT 4461 11723

BW

The radar

The Boise radar (KCBX), 97 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Elmore

When
August 9, 5:00 PM MST to 5:20 PM MST
Where
Elmore County, Glenns Ferry to 1 mi NE of Glenns Ferry
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.950, -115.300

Heavy rain with strong winds, including power outages and downed tree limbs, were reported by a trained spotter and the public.

Hail, Valley

When
August 9, 5:45 PM MST to 6:15 PM MST
Where
Valley County, 8 mi E of Mc Call to 10 mi ENE of Mc Call
Measured
1 in hail
Reported by
Public
Coordinates
44.900, -115.916

Reports of hail up to 1 inch in diameter covering the ground were received from the public at Lake Fork.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258208, 258209.